Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Anti-Seizure Drug Onfi Can Cause Serious Skin Reactions, FDA Warns

Dec 4, 2013

The U.S. Food and Drug Administration (FDA) has issued a safety announcement to warn the public that the anti-seizure drug Onfi (clobazam) can cause rare but serious skin reactions that can result in permanent harm and possibly death.

The agency has approved updates to the Onfi drug label and patient medication guide that describe this potentially dangerous side effect.

Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth, or hives. Healthcare professionals should discontinue use of Onfi and consider an alternate therapy at the first sign of rash, unless it is clearly not drug-related.

The rare but serious reactions to the drug are Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), and these can occur at any time during Onfi treatment, the FDA warns, though the likelihood of the skin reactions is greater during the first eight weeks of treatment or when Onfi is stopped and re-started. All cases of SJS and TEN reported to the FDA have required hospitalization; one case resulted in blindness, and one in death.

Onfi is a benzodiazepine medication used in combination with other medicines to treat seizures associated with a severe form of epilepsy called Lennox-Gastaut Syndrome. Before now, serious skin reactions have not generally been associated with benzodiazepines.

The FDA announcement advises patients that they should not stop taking Onfi without first consulting a healthcare professional. Suddenly stopping Onfi can cause serious withdrawal problems, including ongoing seizures, hallucinations, shaking, nervousness, and stomach or muscle cramps.

The revised label and medication guide are available for review on the FDA website, and the materials can be downloaded and printed.

Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo